Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 71, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 2:19 PM CDT for Schuyler County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 2:19 PM CDT (19:19 UTC)
- Expired
- Apr 20, 2023, 2:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Schuyler County, IL
The radar
The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919
WUUS53 KILX 201919
SVRILX
ILC169-201945-
/O.NEW.KILX.SV.W.0071.230420T1919Z-230420T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
219 PM CDT Thu Apr 20 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Schuyler County in west central Illinois...
* Until 245 PM CDT.
* At 218 PM CDT, a severe thunderstorm was located near Golden, or 11
miles north of Quincy Regional Airport, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Schuyler County, including the following locations...
Camden, Huntsville, Doddsville and Weinberg King State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 9091 4028 9047 4027 9045 4026 9045
4010 9082 4011 9091
TIME...MOT...LOC 1918Z 229DEG 51KT 4010 9111
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AAT1 follow-up statement
413
WWUS53 KILX 201938
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
238 PM CDT Thu Apr 20 2023
ILC169-201945-
/O.CON.KILX.SV.W.0071.000000T0000Z-230420T1945Z/
Schuyler-
238 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...
At 238 PM CDT, a severe thunderstorm was located over Augusta, or 16
miles southeast of Carthage, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Littleton, Huntsville, Camden, Weinberg King State Park and
Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9057 4026 9058 4013 9083 4011 9091
4029 9091
TIME...MOT...LOC 1938Z 227DEG 44KT 4022 9096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:47 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 20, 12:47 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 240 AM CDT Thu Apr 20 2023 A frontal system will bring gusty winds and periods of showers and thunderstorms to central Illinois today. A few storms may pose a damaging hail and wind threat, mainly west of Interstate 57, with a tornado or two possible this afternoon. Otherwise, thunderstorm activity will gradually fade this evening as the cold front departs. A secondary cold front then swings through Friday night, brining much colder temperatures and the potential for widespread frost over the weekend. Dry and seasonable weather is anticipated into the middle of next week. && .UPDATE... Issued at 1015 AM CDT Thu Apr 20 2023 Line of convection will continue to move through the CWA this morning. Cells looked stronger than they do now so expecting a continuing diminishing trend over the next several hours. CAMs, once again, do not have a good handle on current situation. Another round is still expected this afternoon into this evening. Update has been sent, reflecting these changes. && .SHORT TERM...(Today and tonight) ISSUED AT 240 AM CDT Thu Apr 20 2023 Key Messages: * Very warm and windy * Potential for severe thunderstorms * Elevated fire danger .Warm and Windy... An area of warm air advection (WAA) will expand eastward across the region today as a surface low lifts into the Upper Midwest. Afternoon highs will once again surge into the lower 80s for a good portion of central Illinois, though mid 70s may be more common west of the Illinois River Valley where convection initializes earlier in the day and limits surface heating. Otherwise, conditions remain breezy today as the pressure gradient tightens and the boundary layer becomes well-mixed in the presence of a strong EML. A Wind Advisory has been issued in areas where synoptic gusts are most likely to exceed 45 mph for a brief time this afternoon ahead of the anticipated convection. .Severe Potential... Much can go awry today given how many movable parts lie in place, but generally am anticipating elevated convection to expand into portions of NE MO, SE IA, and W IL late this morning. Various hi- res guidance resolve this, which makes sense given numerous key ingredients coming together including (1) enhanced outflow from nocturnal upstream convection, (2) a 50+ kt LLJ, (3) a potent mid- level shortwave embedded in mid- level flow, and (4) an EML. And as the troposphere yells BINGO, its plausible for us to think that a few of these storms may pose a hail threat this morning, mainly in areas along and west of the Illinois River Valley where these key synoptic and mesoscale features become most prominent. Any convective debris from activity this morning should clear out amicably given favorable 850-300mb layer flow, brief subsidence working in behind the departing mid-level shortwave impulse, and an expanding right exit region of the upper-level jet core. Attention then quickly turns toward early afternoon (18-20z/1-3pm) as convection initiates along and ahead of the cold front over portions of central MO and western IL. By then, an increasingly buoyant boundary layer, characterized by a ribbon of 60 degF surface dewpoints and 1500-2000 J/kg of SBCAPE, will evolve beneath a strong EML and steepening mid-level lapse rates (8+ degC/km). Deep layer shear will also begin to increase early this afternoon (to about 40 kts) as 500-mb flow becomes less difluent atop the surface cold front. This parameter space favors well- organized updrafts, with the initial storm mode favoring supercells capable of producing damaging hail and wind. And while marginal SRH (100-150 m2/s2) somewhat limits the tornado potential, there may be other sources of localized vorticity lurking around the region, such as an outflow boundary, that could enhance SRH and lead to a tornado or two. Any discrete convective cells should quickly evolve into a line as shear increases and becomes aligned parallel to the line of forcing (cold front). This should occur as the line reaches I-55 later in the afternoon, by which time, the tornado and large hail threat wanes. Still, plenty of low-level buoyancy and favorable dCAPE values will support a damaging wind threat as the line moves east toward the I-57 corridor by early evening. .Elevated Fire Danger... A dry and well mixed boundary layer will support RH values between 25-30% this afternoon across far SE Illinois. With sustained winds between 15-20 kts and relatively dry fuels, there is a concern for rapid fire spread in areas east of I-57 AND south of I-70. While our forecast comes in just under Red Flag criteria, we discourage burning activity today. .LONG TERM...(Friday through Wednesday) ISSUED AT 240 AM CDT Thu Apr 20 2023 Periods of showers will linger into Friday for locations along and east of I-57. This is largely due to the fact that the cold front slows down and shears out with the upper-level forcing quickly becoming displaced too far east. It's not until Friday evening does the cold front exit the region as another shortwave pivots around the upper low and drives a secondary cold front through central Illinois. Drier and much colder weather filters in for the remainder of the weekend as daily highs struggle to break 50 degF and overnight lows crash into the low 30s. As surface winds diminish Sunday night with the arrival of high pressure, widespread frost is anticipated and will likely trigger a regional headline. Conditions then remain dry and seasonable into the middle of next week amid a split upper-level flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 20 2023 VFR conditions will prevail at all sites next 24hrs...even with storms expected later this afternoon into this evening. Broken cigs around 5kft will be common across all sites this afternoon, but then when storms are on-site, cigs around 3.5kft can be expected...with vis around 4sm as well. Conditions will likely be less during the t-storms, but brief. Have given each site a 2hr window when storms could be on station and also a VCTS to cover an hr after the TEMPO group. Once storms pass, showers will continue for an hour or two, followed by VCSH for the rest of the evening. Cigs will rise into the mid levels around 10kft for the evening and then broken cirrus expected during the overnight hours. This high cirrus will likely continue into the morning hours tomorrow. Winds will be southwest during the day for all sites, ahead of the front. Then behind the front become westerly and then northwesterly later tonight. Winds will be quite gusty, with gusts of up to 35kts, today but then taper after the line of storms and into this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CDT this afternoon for ILZ038-042>046- 051>057-061-062-066. && UPDATE...Auten SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...Auten
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Thu Apr 20 2023 ILZ027>031-036>038-040>044-047>054-061-211700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. Thunderstorms are likely this afternoon. Some of the storms could be severe, with damaging wind gusts and large hail the primary hazards. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 PM and 6 PM. ILZ045-046-055>057-062-063-066>068-071>073-211700- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. The gusty winds will also allow outdoor fire to spread quickly, so burning is discouraged. Thunderstorms are likely late this afternoon and evening. Some of the storms could be severe, with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are forecast on Friday. Severe weather is not expected. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 9 PM. Erwin
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:49 AM CDT | Wind Advisory | ILX | Champaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more | 15 hr |
| Apr 20, 2:43 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 32 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 29 min |
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 37 min |
| Apr 20, 3:31 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 29 min |
| Apr 20, 3:34 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| Apr 20, 3:56 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 38 min |
| Apr 20, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 31 min |
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 60 min |
| Apr 20, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell, Woodford | 32 min |
| Apr 20, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 52 min |
| Apr 20, 4:49 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 26 min |
| Apr 20, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 51 min |
| Apr 20, 4:56 PM CDT | Flash Flood Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 2 hr |
| Apr 20, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Schuyler | 41 min |
| Apr 20, 5:52 PM CDT | Special Weather Statement | ILX | Christian | 23 min |
| Apr 20, 6:09 PM CDT | Special Weather Statement | ILX | McLean | 36 min |
| Apr 20, 6:24 PM CDT | Special Weather Statement | ILX | Christian, Moultrie | 36 min |
| Apr 20, 6:35 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 40 min |
| Apr 20, 6:53 PM CDT | Special Weather Statement | ILX | Champaign | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.